Headache That Won't Go Away
Originally asked by Community Member punkysmom06
Headache That Won’t Go Away
I have had a headache for two weeks now. If I take something for it…it dulls the pain but it never goes away completely. It radiates from the back of my head to the front. I’m really getting worried that something is seriously wrong. I always get headaches when I am menstruating but they are usually gone in a few days…this one just won’t go away. What can I do to help it and what do think could be causing it?
Ugh! I"m sorry this headache is being so persistent. That makes everything hard. Is it a headache or a Migraine? Knowing the difference is important. For one thing, your treatment should be different for headaches and Migraines. Since you chose “Migraine” as your topic, I’m going to answer you based on it being a Migraine.
You didn’t say what you’ve been taking either, pain medications or Migraine abortives such as the triptans - Imitrex, Maxalt, Zomig, etc. Pain medications can’t stop a Migraine; they can only mask the pain for a few hours. Unless the Migraine has run it’s course during those hours, it will still be there when pain medications wear off.
Any number of things could have triggered it. If it started when you usually have a Migraine during menstruation, it’s possible that the hormonal fluctuations of your cycle triggered it. There are many other possible triggers – changes in weather, sleep issues, bright or flickering lights, perfumes or odors from chemicals such as cleaning products, and more. Do you know what any of your triggers are? When working to identify triggers one of the best tools is a good Migraine diary. You can read more about this and download a free diary workbook in our article Your Migraine and Headache Diary. Some of us have food triggers; some of us don’t. It’s advisable to determine if your daughter does, and an elimination diet is the best way to do that. For more information and a workbook on this, see Managing Migraine - Migraine Trigger Foods.
How many days a week have you been taking something to relieve this Migraine? Taking Migraine abortive meds such as the triptans or ergotamines or any kind of pain medication – prescription or over-the-counter – more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.
Unfortunately, there can be times when a Migraine just doesn’t respond to the medications we have, and it goes on and on. If your regular medications haven’t stopped this Migraine by now, it’s time to call your doctor for help. Sometimes, a steroid taper such as a Medrol DosePack will break the Migraine. Sometimes, the best treatment for intractable Migraines that aren’t responding to medications is IV infusion therapy to get the cycle broken. For more information, see IV Treatment of Refractory Migraine. This is also a time when some people seek help from the emergency room.
This is also something to discuss with your doctor. We should all have this talk with our doctor and have a plan in place for when we should call our doctors or go to the ER. The ideal situation is to have Migraine abortive medications to take when we get a Migraine and rescue medications such as pain medications, muscle relaxants, or other medications to take when our regular medications fail. For more on this, take a look at Preventive, Abortive, and Rescue Medications - What’s the Difference?.
Please, keep me posted on how you’re doing?
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Teri Robert